Taking diuretics has become one of the cornerstones of the treatment of hypertension and heart failure. Although it has benefits, it has risks too. Here are 3 situations that any person taking diuretics has to be watchful for.
People usually follow the doctor’s recommendations and take the diuretics faithfully once, twice or thrice a day. However, if the person taking the diuretics develops, diarrhea, vomiting or loses its appetite, he or she runs the risk of developing low blood pressure for volume loss in the vascular system. This can cause dizziness, syncope (passing out) or kidney failure.
Diuretics always carry the side effect of losing potassium and/or magnesium though the increased urine production. The best way to avoid this is to have a balanced diet or to take supplements. Low potassium or magnesium can cause dangerous cardiac arrhythmias or muscle weakness.
A low sodium concentration in the blood is also a potential consequence of the use of diuretics. This can happen if the person taking this type of medication drinks too much water while replacing the losses through the urine. Low sodium concentration in the blood can cause headaches, loss of balance, and if severe, lethargy, seizures and death. All diuretics can be associated with low sodium concentrations, however, the thiazide type of diuretics are more commonly related to this problem.
All medications cause side effects. Always talk with your doctor regarding these when starting a new one.
Marco A. Ramos MD
Post a Comment